Montana, 2005

Flash Flooding and Hail in Montana, June 6 to 7, 2005

June 6 to 7, 2005 · NWS GGW · 30 events in 7 counties and zones

13 hail, 10 thunderstorm wind, 6 flash flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$847,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 6, 1:10 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 6, 1:10 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
210 PM MDT MON JUN 6 2005.

...THINGS THAT GO BUMP IN THE NIGHT...

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THRU WEDNESDAY...
INVERTED SURFACE TROF WITH ATTENDANT FRONTAL BOUNDARY CURRENTLY RUNS
FROM THE PARENT DEEPENING SURFACE LOW OVER THE NORTHEAST CORNER OF
WYOMING...NORTH NORTHWEST THRU THE AREA BETWEEN WHITEWATER AND
HAVRE. FRONT THRU WINNETT WITH TEMPERATURES NOW BACK INTO THE UPPER
50S WITH A NORTHWEST WIND. THE FEATURE HAS MOVED VERY LITTLE THUS
FAR TODAY AND AS A RESULT WIND HAS STAYED UP OUT AHEAD OF IT WITH
SURFACE LOW DEEPENING MORE THAN EXPECTED. AS LOW BEGINS TO KICK EAST
LATER TODAY THE FRONT WILL GO WITH IT...HOWEVER STRONG RESISTANCE
WILL BE FOUND OVER THE NORTHEAST CORNER OF THE AREA FROM HIGH
PRESSURE OFF TO OUR NORTHEAST OVER CANADA. THUS THE FRONT LIKELY TO
BECOME MORE TILTED NW-SE OVER THE NEXT 18 HOURS OR SO. MODELS
INDICATING FRONT MAY NEVER REALLY CROSS EXTREME NORTHEAST CORNER
BEFORE WASHING OUT. MAIN PROBLEM OF IMMEDIATE CONCERN IS SEVERE
WEATHER WHICH APPEARS IMMINENT OVER AT LEAST THE SOUTHEASTERN
PORTION OF THE CWA THIS EVENING INTO TONIGHT. SPARSE CLOUD COVER THERE
THUS FAR TODAY HAS ALLOWED WARMING AND DESTABILIZATION. IN ADDITION
TO BEING VERY UNSTABLE THERE IS PLENTY OF MOISTURE...GOOD CAPE
...THETA-E RIDGING...GOOD UPPER LEVEL DIVERGENCE/LOW LEVEL
CONVERGENCE...AND DECENT SHEAR OVER A DEEP ENUF LOWER LAYER TO
WARRANT TORNADO CONCERNS. EXPECTING THIS EVENT TO LAST THRU THE
EVENING INTO PERHAPS THE OVERNIGHT. FULLY EXPECT THERE WILL BE A
WATCH FOR AT LEAST A PART OF THE EVENING...PERHAPS EVEN INTO THE
OVERNIGHT. MODELS INDICATING A DRY SLOT FOR THE AREA TOMORROW. SINCE
THIS IS SHOWING UP ON WATER VAPOR IMAGERY AND IT DOES APPEAR TO BE
SWINGING OUR WAY...WILL GO WITH THIS TREND. THIS LIKELY WILL NOT
MEAN A DRY DAY TUESDAY...BUT SIMPLY BETTER CHANCE FOR STORMS TO
DEVELOP ONCE AGAIN IN THE STILL MOIST AND UNSTABLE AIR. WITH UPPER
LOW REMAINING OFF TO OUR WEST THE NEXT FEW DAYS KEEPING SOUTH TO
SOUTHWEST FLOW ALOFT OVER US AND SPINNING SHORTWAVES THRU...THREAT
FOR PRECIPITATION TO REMAIN AS PLENTY OF LIFT AVAILABLE. TUESDAY
NIGHT AND WEDNESDAY LOOK TO BE CLOUDIER WITH WRAPAROUND LOW LEVEL
CLOUDS AND HIGHER LEVEL CLOUDS COMING IN FROM AROUND THE UPPER LOW.
FOR NOW WEDNESDAY EXPECTED TO BE RATHER CLOUDY WITH RAIN AND
EMBEDDED THUNDERSTORMS IN THE EASTERN PORTION OF THE CWA WHERE
INSTABILITY SHOULD BE GREATEST. TEMPERATURES COOL TOMORROW OVER
TODAY...AND COOL MORE WEDNESDAY WITH MORE CLOUD COVER AND
PRECIPITATION EXPECTED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE PATTERN CONTINUES TO LOOK UNSETTLED THROUGHOUT THE PERIOD...IN
WHAT USUALLY IS THE MOST UNSETTLED TIME OF THE YEAR. CONFIDENCE IN
MODEL SOLUTIONS REMAINS BELOW AVERAGE. NUMEROUS CLOSED LOWS ACROSS
THE N HEMISPHERE...AND STILL SOME SIGNIFICANT BLOCKS....ARE KEEPING
THINGS UNCERTAIN. POPS NEEDED FOR NEARLY EVERY 12 HR PERIOD.
THICKNESSES MOSTLY IN THE 550S DM AND DONT CHANGE MUCH...AND WITH
PLENTY OF CLOUD COVER...OUR HIGHS SHOULD BE BELOW NORMAL.

THE MODELS SLOWLY MOVE NE OUT OF THE AREA THE CLOSED UPPER LOW WED
NIGHT OR THUR...AND WILL CONTINUE TO SIDE WITH THE SLOWER SOLUTIONS
IN THIS PATTERN KEEPING LIKELY RAIN OVER MOST OF THE AREA WED NIGHT.
THE NEXT INCOMING TROUGH FROM THE WEST SLOWS DOWN OVER THE WESTERN
STATES...AND MODELS HAVE BEEN VARYING RUN TO RUN AND WITH EACH OTHER
ON THIS SYSTEM. FOR NOW WILL STAY WITH PREVIOUS THINKING THAT A
LARGE AND ELONGATED NORTH-SOUTH OPEN TROUGH WILL MOVE SLOWLY ACROSS
THE AREA LATE IN THE WEEK. THIS MEANS THERE WILL BE CONVECTION BUT
PROBABLY ONLY ISOLATED IN NATURE THU AND FRIDAY. MODELS THEN HAVE
ANOTHER TROUGH MOVING INTO MT OVER THE WEEKEND INCREASING THE CHANCE
OF SHOWERS AGAIN. THIS TROUGH INTENSIFIES...BUT IS FAIRLY
PROGRESSIVE. SIMONSEN

&&

.AVIATION...
15-25KT EAST SURFACE WIND TO DIMINISH LATE THIS AFTERNOON AND
EVENING...HOWEVER WIDESPREAD STRONG CONVECTION WILL DEVELOP IN MOIST
AND UNSTABLE SOUTHERLY FLOW ALOFT LATE THIS AFTERNOON AND EVENING.
SOME OF THESE THUNDERSTORMS...WHICH WILL BE MOVING NORTH...ARE
EXPECTED TO BE SEVERE WITH LARGE HAIL AND BRIEF SURFACE WIND GUSTS
UP TO 50KT. HEAVY SHOWERS WITH THESE WILL DROP VISIBILITY AS LOW AS
1 MILE AND CEILINGS DOWN TO 1K FT AT TIMES. WIDESPREAD THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AFTER SUNSET...BUT LESSEN
IN INTENSITY...HOWEVER MVFR CEILINGS AND VISIBILITY WILL BECOME
WIDESPREAD. TUESDAY MORNING WILL SEE CONSIDERABLE IMPROVEMENT WITH
MOST SHOWERS ENDING AND CEILINGS RISING...THEN BECOMING SCATTERED.
SIMONSEN

&&

CLIMO...DESPITE BELOW AVERAGE TEMPERATURES AT GLASGOW IN MAY
...THIS YEAR IS OFF TO THE WARMEST START IN GLASGOW SINCE 2000.
SUBTRACTING OUT THE BITTERLY COLD WEATHER THE FIRST 2 WEEKS OF
JANUARY THIS YEAR HAS BEEN THE WARMEST SINCE 1992. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY THRU 8 PM
FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 6, 2:07 PM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 PM MDT MON JUN 6 2005

MTZ016>027-059>062-072115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
307 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL
8 PM MDT. FOR DETAILS PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW.

ALSO...THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 176 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

13 hail, 10 thunderstorm wind, 6 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Prairie

When
June 6, 3:45 PM MST
Where
Prairie County, 12 mi WNW of Mc Cloud
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Thunderstorm Wind, Prairie

When
June 6, 4:00 PM MST to 4:30 PM MST
Where
Prairie County, Terry
Measured
70 kt (81 mph) estimated gust
Property damage
$145,000
Reported by
EMERGENCY MANAGER
Coordinates
47.133, -104.800

Damaging thunderstorm winds blew over a pivot sprinkler. The strong wind destoyed one machine shed. There were multiple reports of structural damage to occupied and unoccupied structures. A couple of cars were damaged from fallen tree limbs.

Hail, Prairie

When
June 6, 4:00 PM MST to 4:30 PM MST
Where
Prairie County, Terry
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
47.417, -104.983

Multiple reports of crop damage and structures damaged from hail.

Flash Flood, McCone

When
June 6, 4:00 PM MST to 7:00 PM MST
Where
McCone County, 15 mi NW of Circle
Reported by
TRAINED SPOTTER
Coordinates
47.417, -105.550

6-8 inches of rain fell over Dinnwitte Creek and into Horse Creek from 5 pm through 7 pm. The creek went from dry to 150 feet wide. A family and grain truck driver had to be evacuated.

Hail, Prairie

When
June 6, 4:00 PM MST
Where
Prairie County, 7 mi W of Terry
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.400, -107.083

Thunderstorm Wind, Prairie

When
June 6, 4:05 PM MST
Where
Prairie County, 4 mi ESE of Terry
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
46.967, -105.817

A small grain bin was tossed into a grain field and destroyed.

Hail, McCone

When
June 6, 4:29 PM MST
Where
McCone County, 4 mi WSW of Brockway
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.867, -105.417

Hail, Garfield

When
June 6, 4:29 PM MST
Where
Garfield County, 3 mi NW of Haxby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.333, -106.583

Hail, Prairie

When
June 6, 4:30 PM MST
Where
Prairie County, 32 mi NW of Terry
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.783, -105.300

Flash Flood, Prairie

When
June 6, 5:00 PM MST to 7:00 PM MST
Where
Prairie County, 8 mi NW of Terry
Property damage
$30,000
Reported by
DEPT OF HIGHWAYS
Coordinates
46.900, -105.750

Water flowed over Highway 253 northwest of Terry, and caused damage to the highway.

Hail, Valley

When
June 6, 5:10 PM MST
Where
Valley County, Ft Peck
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.783, -105.300

Hail, Valley

When
June 6, 5:10 PM MST
Where
Valley County, 2 mi S of Nashua
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.867, -104.050

Thunderstorm Wind, Valley

When
June 6, 5:25 PM MST
Where
Valley County, 13 mi E of Nashua
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.333, -106.583

Sheet metal torn off of a barn

Hail, Wibaux

When
June 6, 6:20 PM MST to 6:40 PM MST
Where
Wibaux County, 24 mi S of Wibaux
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.283, -105.850

Thunderstorm Wind, Dawson

When
June 6, 6:20 PM MST
Where
Dawson County, 23 mi WSW of Glendive
Measured
83 kt (96 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.767, -105.217

Two homes on County Road 256 had wind damage to their roofs, siding, and gutters.

Flash Flood, McCone

When
June 6, 6:22 PM MST to 9:00 PM MST
Where
McCone County, South Portion
Property damage
$172,000
Reported by
LAW ENFORCEMENT
Coordinates
46.783, -105.450

Water was running over Horse Creek Road northwest of Circle. There was considerable damage to roads, bridges, and culverts in the southern portion of the county. Three bridges were out due to the heavy rainfall, and one 6 foot culvert collapsed along Duck Creek Road near Watkins. One home was evacuated, and three homes had severe flood damage along County Road 252, and continued to have problems during the month of June with each additional rainfall.

Thunderstorm Wind, Prairie

When
June 6, 6:35 PM MST
Where
Prairie County, 8 mi W of Mc Cloud
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.767, -106.433

Hail, Prairie

When
June 6, 6:35 PM MST
Where
Prairie County, 8 mi W of Mc Cloud
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.117, -105.783

Hail, Wibaux

When
June 6, 6:38 PM MST
Where
Wibaux County, Carlyle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.017, -106.450

Thunderstorm Wind, Dawson

When
June 6, 6:47 PM MST
Where
Dawson County, Dawson Arpt Glendive
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.100, -106.350

Thunderstorm Wind, Dawson

When
June 6, 6:50 PM MST
Where
Dawson County, 2 mi W of Bloomfield
Measured
71 kt (82 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.333, -105.150

Hail, Dawson

When
June 6, 7:00 PM MST
Where
Dawson County, 8 mi N of Lindsay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.133, -106.067

Thunderstorm Wind, Dawson

When
June 6, 7:00 PM MST
Where
Dawson County, 8 mi N of Lindsay
Measured
75 kt (86 mph) measured gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
47.533, -105.600

Eight grain bins were destroyed by the strong wind. There was wind damage with lots of fences blown down. An old and vacant county school was destroyed. A calf shelter was picked up and moved by the strong wind. A four wheel drive tractor was moved about 100 feet. A round bale was blown into a vehicle causing body damage and the windshield to be broken.

Hail, McCone

When
June 6, 7:06 PM MST
Where
McCone County, 2 mi E of Circle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.967, -105.183

Thunderstorm Wind, McCone

When
June 6, 7:18 PM MST
Where
McCone County, 8 mi N of Circle
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.633, -105.783

Flash Flood, Valley

When
June 6, 7:30 PM MST to 9:30 PM MST
Where
Valley County, Hinsdale
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
46.900, -105.750

US Highway 2 was underwater in the vicinity of Hinsdale for a short time. Highway 537 about 1/4 mile north of Hinsdale was covered with about 3 inches of water. One home suffered a flooded basement in Hinsdale.

Heavy Rain, Valley

When
June 6, 8:30 PM MST to 11:00 PM MST
Where
Valley County, Ft Peck
Reported by
LAW ENFORCEMENT
Coordinates
46.633, -104.183

New Deal Road was under water for approximately 100 yards. Fort Peck had over 4 inches of rain.

Thunderstorm Wind, Sheridan

When
June 6, 9:00 PM MST
Where
Sheridan County, Westby
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
47.567, -105.833

The strong wind destroyed a barn in the town of Westby.

Flash Flood, Valley

When
June 7, 1:30 AM MST to 1:00 PM MST
Where
Valley County, South Portion
Property damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
46.650, -104.033

Flooding was reported along Antelope Creek approximately 9.5 miles west-nothwest of Glasgow. Antelope Creek went from being dry to running out of its banks, and flooded Billingsly Road and caused severe damage to a ranch. Water flowing across Billingsly road was as up to 5 feet deep in spots. A basement was flooded and three vehicles were damaged. All fences around the property were wiped out, and one sheep was drown. Water flooded the ranch up to 6 feet deep, and did not recede for 8 hours.

Flash Flood, Valley

When
June 7, 1:30 AM MST to 1:00 PM MST
Where
Valley County, South Portion
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
47.333, -105.150

Flooding was reported along Willow Creek Road approximately 14 miles south of Glasgow. The flooding led to a wash out on Willow Creek Road that was 15 feet deep and 12 feet wide.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460274, 5458699, 5458700, 5459549, 5460275, 5458883, 5460276, 5460277, 5460278, 5458697, 5460279, 5460280, 5460281, 5459543, 5460282, 5459542, 5459544, 5459545, 5459546, 5459547, 5459548, 5458646, 5459550, 5458647, 5458694, 5458696, 5458695, 5458881, 5458698, 5458882.